MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®; STIMULATOR, NERVE
Model Number 8229707
Medical Device Problem Codes Inflation Problem (1310); Material Puncture/Hole (1504)
Health Effect - Clinical Code Extubate (2402)
Date of Event 02/14/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned.However, the product analysis has not yet been performed.
 
Event or Problem Description
It was reported that during a right thyroid lobectomy, the endotracheal emg tube had gotten a hole in it and had to be replaced.Follow-up information provided indicates that there was no patient injury.However, when the initial incision was made by the surgeon, ¿gurgling¿ was heard by the anesthesiologist.An attempt was made to reinflate the balloon (cuff) without success.It would not hold air.Therefore, the tube was removed and replaced with a new tube.The case was finished without further incident.
 
Additional Manufacturer Narrative
The product analysis indicates that 1 opened sample of part number 8229707 from lot number 0212288555.A microscope and calipers were used to analyze the device.There was a residue consistent with biological contaminants and tape on the device.The electrode wires were cut off which is typical for handling purposes and is not related to the complaint.A syringe was used to inflate the cuff with 15cc of air and it leaked out immediately.Under magnification it was determined there was a ¿u¿ shaped puncture 0.3¿ from the proximal side of the cuff, 0.04¿ long, and on the interior of the main tube bend.There were abrasions leading up to the puncture and on the electrode contacts.Manufacturing is to perform a leak test during production.The ifu indicates that the user should test the cuff for leakage with 15cc to 20cc of air during preparation.Providing the instructions were followed, the issue would have been detected prior to intubation.However, the customer indicated the issue was detected during use.The information most likely indicates the damage occurred while handling and/or during intubation.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6395149
Report Number1045254-2017-00080
Device Sequence Number10770822
Product Code ETN
UDI-Device Identifier00643169060791
UDI-Public00643169060791
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K112686
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2020
Device Model Number8229707
Device Catalogue Number8229707
Device Lot Number0212288555
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Initial Date Received by Manufacturer 02/15/2017
Supplement Date Received by ManufacturerNot provided
03/13/2017
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date04/07/2017
10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient Weight127